Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jun 24, 2018, 11:10 PM EDT for Onslow County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 11:10 PM EDT (03:10 UTC)
- Expired
- Jun 25, 2018, 12:00 AM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
289
WWUS82 KMHX 250310
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
1110 PM EDT SUN JUN 24 2018
NCZ098-250400-
Onslow-
1110 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT ONSLOW COUNTY...
At 1109 PM EDT, a strong thunderstorm was located near Maple Hill, or
13 miles east of Burgaw, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Camp Lejeune
Center, Swansboro, Hubert, Folkstone, Midway Park, Verona, Dixon,
Hammocks Beach, Onslow Beach, Sneads Ferry, Hammocks Beach State
Park, Sea View Pier, Holly Ridge and Haws Run.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7750 3447 7757 3473 7769 3480 7768
3472 7709 3471 7707 3471 7709 3469 7709
3467 7710 3468 7706 3469 7706 3468 7705
3469 7704 3468 7704 3467 7705 3467 7706
3464 7710 3466 7705 3446 7711 3444 7716
TIME...MOT...LOC 0309Z 280DEG 24KT 3460 7770
$$
TLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 24, 10:45 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 24, 10:45 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1045 PM EDT Sun Jun 24 2018
.SYNOPSIS...
A cold front will approach from the northwest tonight and move
through the area Monday into Monday night. The front will stall
south of the area with weak low pressure moving it along it through
late week.
&&
.NEAR TERM /OVERNIGHT/...
As of 1045 PM Sun...MLCAPE vals b/t 1500 and 2000 J/KG is
keepign storms energized this evening, and will continue through
the next few hours. No more severe expected but can expect
plenty of lightning and heavy rain, along with some gusty winds.
previous discussion... As of 700 PM...Updated to indicate
definite strong to severe storms over southern sections next 1-2
hours, and dropped Heat Advisory early. Latest meso models
indicate scattered activity may continue until around midnight
but then less activity overnight and adjusted POPs accordingly.
/Previous discussion/
As of 330 PM Sunday...Scattered strong/isolated severe tstms
moving into central coastal sections with latest meso models
indicating activity will continue toward coast with additional
development through 8 PM. Some doubt that it will make it past
sea breeze but will models indicate additional activity
through the night from upstream activity and additional
development with shortwave energy moving over moist/unstable
air mass. Will continue high chance POPs/scattered wording
through the night all areas. Isolated severe threat will be
mainly this evening but cannot totally rule out for overnight.
Min temps continued muggy from 75-80.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Surface front will be pushing into
northern sections during the morning and then will likely get
hung up with sea breeze over southern sections in the afternoon.
Models generally agree on only scattered convective threat in
the morning and then more coverage over south in afternoon, and
updated POPS accordingly to indicate likely for southern half
of area. Marginal severe threat will continue with moist and
unstable atmosphere in place, surface boundary and increased
shortwave energy. Temps cooler with front moving in, especially
northeast with N-NE winds keeping highs in low to mid 80s there.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Sunday... A cold front will push through the area
Monday bringing showers and thunderstorms. High pressure will
build into the region from the north Tuesday, then the center of
the high off the Mid-Atlantic coast Wednesday and extend over
the region through next weekend.
Monday... A broad trough will persist over the area, while a
cold front pushes south and stall along the southern counties of
the forecast area. Ahead of the frontal boundary, CAPE values
are expected to reach AOA 3000-4000 J/kg and 0-6 kt to 20-25 kt
by Monday afternoon. This will result to scattered showers and
thunderstorms across Eastern NC, especially around the counties
bordering Onslow County where SPC Day 2 Outlook has a Marginal
risk for severe weather. Possible threats are locally strong
damaging winds and hail.
Tuesday-Wednesday... The cold front is forecasted to be to the
south of the area as high pressure builds in from the north
Tuesday and off the Mid-Atlantic coast Wednesday. Expect a
typical summer pattern, where enough residual moisture and
instability behind the front to warrant low chance PoPs each day
for a few mainly diurnally driven showers or storms. Temps will
be closer to normal values in the low to mid 80s.
Thursday-Sunday... The high pressure will extend over the area
from the Western Atlantic while a Piedmont trough develops
inland. A southernly flow returns bringing warm/humid airmass
across the area. This will allow for diurnally driven scattered
showers and thunderstorms across the area for each day. Expect
highs in back into the 90s inland and mid/upper 80s along the
OBX.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Short Term /through 00Z Tuesday/...
As of 730 PM Sunday...Line of strong/severe storms has moved SE
of TAF sites but scattered tstm threat with potential sub-VFR will
persist until around 06Z. With front still approaching from NW,
SW winds 5-10 KT expected to redevelop overnight and preclude
fog threat but cannot rule out brief period of sub-VFR at KISO,
KOAJ and KEWN where it rained this evening. VFR expected to
persist into Monday afternoon, then front pushing south over
area expected to produce scattered to broken coverage of tstms
and periods of sub-VFR south of KPGV.
Long Term /Monday nght through Thursday/... As of 345 AM
Sunday... VFR conditions will persist through the period, except
for Monday as the cold front pushes through the area; bringing
scattered showers and thunderstorms resulting to occasional sub-
VFR conditions. Additional showers and thunderstorms are
expected each day as high pressure builds in from the north.
&&
.MARINE...
Short Term /through Monday/...
As of 700 PM...updated for strong to severe storms southern
waters next few hours. No changes to winds/seas.
/Previous discussion/
As of 330 PM Sunday...SW winds have increased to 15-25 KT again
this afternoon with inland heating and expected to continue into
overnight with front approaching from NW. No change to SCA as
latest guidance in good agreement with winds and seas
diminishing by morning. Shifting winds behind front over
northern and central waters behind front during the day Monday
with speeds 15 KT or less.
Seas 4-6 ft this evening will subside to 3-5 ft by morning, and
then 3-4 ft Monday.
Long Term /Monday night through Thursday/...
As of 345 AM Sunday...A cold front will push through the coastal
waters Monday. Winds will shift from the WSW/W 10-20 knots to
NE and diminish to 5 to 15 kt behind the front. NE 10-15 kt
will continue Tue as high pressure builds in from the north,
then veering SE Wed and becoming S 5-15 kt Thursday. Seas
subside 3-4 ft by Monday afternoon, then 2 to 4 ft through the
rest of the period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for AMZ135.
Small Craft Advisory until 8 AM EDT Monday for AMZ152-154-156-
158.
Small Craft Advisory until 4 AM EDT Monday for AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/TL
SHORT TERM...JBM
LONG TERM...BM
AVIATION...JBM/BM
MARINE...JBM/BMHazardous weather outlook, Jun 24, 8:01 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 801 PM EDT Sun Jun 24 2018 NCZ029-044>047-079>081-094-260015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Pamlico- 801 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-260015- Carteret-Onslow- 801 PM EDT Sun Jun 24 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-260015- Outer Banks Dare-Outer Banks Hyde- 801 PM EDT Sun Jun 24 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090>093-260015- Duplin-Lenoir-Jones-Craven- 801 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 8:07 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
807 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 ENE TRENT WOODS 35.08N 77.09W
06/24/2018 CRAVEN NC PUBLIC
PUBLIC REPORTED SEVERAL TREES DOWN IN THE
TRENT WOODS NEIGHBORHOOD, INCLUDING ONE ON
TOP OF A HOUSE. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 24, 9:27 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
927 PM EDT SUN JUN 24 2018
NCZ090-098-250215-
Onslow-Duplin-
927 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES...
At 926 PM EDT, a strong thunderstorm was located over Chinquapin, or
14 miles northeast of Wallace, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Hubert, Silverdale, Kellum,
Cypress Creek, Midway Park, Verona, Catherine Lake, Onslow Beach,
Albert J Ellis Airport, Richlands South, Lyman and Haws Run.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3468 7766 3472 7768 3472 7778 3473 7781
3491 7772 3483 7718 3481 7720 3478 7717
3454 7729
TIME...MOT...LOC 0126Z 285DEG 23KT 3483 7777
TLLocal storm report, Jun 24, 10:02 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1002 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 NE RIVER BEND 35.08N 77.09W
06/24/2018 CRAVEN NC PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
ENE TRENT WOODS. PUBLIC REPORTED SEVERAL
TREES DOWN JUST WEST OF THE TRENT WOODS
NEIGHBORHOOD, INCLUDING ONE ON TOP OF A
HOUSE. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 24, 10:18 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1018 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 ESE CATHERINE LAKE 34.78N 77.51W
06/24/2018 E1.50 INCH ONSLOW NC PUBLIC
&&Special weather statement, Jun 24, 10:23 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1023 PM EDT SUN JUN 24 2018
NCZ090-250300-
Duplin-
1023 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUPLIN COUNTY...
At 1022 PM EDT, a strong thunderstorm was located near Wallace,
moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wallace, Rose Hill, Cypress Creek, Chinquapin, Greenevers and
Teachey.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3490 7815 3482 7767 3474 7769 3472 7768
3472 7794 3471 7798 3473 7802 3473 7803
3472 7811 3471 7813 3474 7819
TIME...MOT...LOC 0222Z 284DEG 31KT 3477 7807
TLSpecial weather statement, Jun 24, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1110 PM EDT SUN JUN 24 2018
NCZ098-250400-
Onslow-
1110 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT ONSLOW COUNTY...
At 1109 PM EDT, a strong thunderstorm was located near Maple Hill, or
13 miles east of Burgaw, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Camp Lejeune
Center, Swansboro, Hubert, Folkstone, Midway Park, Verona, Dixon,
Hammocks Beach, Onslow Beach, Sneads Ferry, Hammocks Beach State
Park, Sea View Pier, Holly Ridge and Haws Run.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7750 3447 7757 3473 7769 3480 7768
3472 7709 3471 7707 3471 7709 3469 7709
3467 7710 3468 7706 3469 7706 3468 7705
3469 7704 3468 7704 3467 7705 3467 7706
3464 7710 3466 7705 3446 7711 3444 7716
TIME...MOT...LOC 0309Z 280DEG 24KT 3460 7770
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:27 PM EDT | Special Weather Statement | MHX | Onslow | 48 min |
| Jun 24, 9:43 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 32 min |
| Jun 24, 10:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jun 24, 10:23 PM EDT | Special Weather Statement | MHX | Duplin | 37 min |
| Jun 24, 11:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jun 24, 11:27 PM EDT | Special Weather Statement | MHX | Craven | 48 min |
| Jun 25, 12:14 AM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 25, 2:32 AM EDT | Special Weather Statement | MHX | Onslow | 58 min |
| Jun 25, 2:47 AM EDT | Special Marine Warning | MHX | 58 min | |
| Jun 25, 7:44 PM EDT | Special Weather Statement | MHX | Onslow | 46 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.